Rx for readers

I am a 24-year-old woman with a five-month-old baby boy. I am still breastfeeding him exclusively. At Tipat Halav (the family health center), I was told to give him an iron supplement.

By
July 8, 2007 09:21
4 minute read.
Rx for readers

breastfeeding 88. (photo credit: )

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later

I am a 24-year-old woman with a five-month-old baby boy. I am still breastfeeding him exclusively. At Tipat Halav (the family health center), I was told to give him an iron supplement. But later, I thought that iron should not be given soon after or before milk. Is this relevant for breast milk as well? Should I give the iron drops a certain time after nursing him? - M.K., Tel Aviv Prof. David Branski, chairman of the pediatrics departments at Hadassah University Medical Centers in Jerusalem, replies: Yes - breast milk is a kind of milk. You should wait about 30 minutes after nursing him to give him the iron, as the calcium in milk combines with the iron and reduces its efficacy. I am a 55-year-old man taking 5 milligrams of prednisone daily to control an asymptomatic autoimmune liver condition I was diagnosed with. As my liver enzymes, platelets and hemoglobin become irregular when I don't take this cortisone drug, my doctor says I should take the low dose. I don't suffer from any side effects from the drug, but I worry about the long-term. Are there any dangers in taking prednisone for years on end? - D.N., Beersheba Prof. Jeffrey Aronson, a senior expert in the department of clinical pharmacology at Oxford University in the UK, comments: All drug therapy depends on the balance of benefits and harms. Prednisone can be highly beneficial in autoimmune liver disease, but it can cause long-term adverse effects after three months of continuous treatment. The most important are hypertension, diabetes mellitus and osteoporosis. Monitoring the blood pressure and blood glucose concentration can give early warning of the first two. A bisphosphonate, such as alendronate, can prevent osteoporosis, but may not be necessary in those under 65, who are usually at a low risk of fractures. Lifestyle guidance for the prevention of osteoporosis includes a good dietary intake of calcium and vitamin D, regular exercise, stopping smoking, and avoiding excess alcohol. The dose is certainly small. However, the adverse effects are related to both dose and the duration of therapy. Thus, there are still long-term risks, even with low doses. For example, in one study, the relative risk of needing treatment for an increased blood glucose concentration was 1.77 at a dosage equivalent of prednisone of about 5 mg. per day. Some of the unwanted effects can be reduced by giving alternate-day therapy (e.g. 10 mg on alternate days), but in that case the beneficial effect may not be so marked. I am a 52-year-old woman who is suffering from a fungus on my right big toe. About six years ago I had the same thing there, and it healed nicely with tea tree oil and a solution I got from a pharmacist. Today I cannot get that solution, and the fungus is not going away. I cut the nail down to almost nothing. I tried cyclamid, prescribed by the dermatologist, but it's not working. Now I am trying Mycroclear, and it's too early to tell if it's effective. What else can I do? - W.O., from southern Israel. Dr. Julian Schamroth, a veteran Jerusalem dermatologist, replies: Fungal infections of the toenails (onychomycosis) are characterized by crumbly nails, thickening of the nail plate, and various color changes. Onychomycosis of toenails is extremely difficult to treat; even physically removing the nail does not guarantee a cure, as the nail invariably gets reinfected as it regrows. There are many topical treatments available, such as nail paints, drops and creams. These, however, are only minimally effective. There are also numerous folk remedies including bleach, tea-tree oil, havdala wine, urine and the like, but although some people swear by them, I'm afraid there is no proof that they are effective. The best method of treatment is oral therapy. There are several choices available, but patients should realize that it takes several months to effect a cure, it is not 100-percent effective (probably an 80-85% success rate), and even if successful, the fungus could come back. Griseofulvin (Grifulin Forte) and terbinafine (Lamisil) are administered daily for several months, whereas itraconazole (Sporanox or Itranol) is given daily as pulse therapy - one week per month for about three months. The efficacy of these drugs is probably much the same. Many patients are reluctant to begin a long course of oral therapy, especially because they worry about liver damage. But oral drugs are very safe if the treatment is being monitored by the doctor. Some of these drugs can even be given to small children. A liver function test will be indicated during therapy, but in the vast majority of patients, this is merely a precautionary measure. A new product - a topical solution called amorolfine (Loceryl) that is applied to the nails once per week - was recently launched here. It is not currently subsidized by the health funds and is somewhat expensive. For those patients who are reluctant to take oral therapy, this solution should be considered. Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, P.O.B. 81, Jerusalem 91000; fax your question to Judy Siegel-Itzkovich at (02) 538-9527; or e-mail it to jsiegel@jpost.com, giving your initials, age and residence.

Join Jerusalem Post Premium Plus now for just $5 and upgrade your experience with an ads-free website and exclusive content. Click here>>

Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM